Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

Notes on ruled symplectic $ 4$-manifolds


Author: Dusa McDuff
Journal: Trans. Amer. Math. Soc. 345 (1994), 623-639
MSC: Primary 57R15; Secondary 53C15, 57R52, 58F05
MathSciNet review: 1188638
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A symplectic 4-manifold $ (V,\omega )$ is said to be ruled if it is the total space of a fibration whose fibers are 2-spheres on which the symplectic form does not vanish. This paper develops geometric methods for analysing the symplectic structure of these manifolds, and shows how this structure is related to that of a generic complex structure on V. It is shown that each V admits a unique ruled symplectic form up to pseudo-isotopy (or deformation). Moreover, if the base is a sphere or if V is the trivial bundle over the torus, all ruled cohomologous forms are isotopic. For base manfolds of higher genus this remains true provided that a cohomological conditon on the form is satisfied: one needs the fiber to be "small" relative to the base. These results correct the statement of Theorem 1.3 in The structure of rational and ruled symplectic manifolds, J. Amer. Math. Soc. 3 (1990), 679-712, and give more details of some of the proofs.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57R15, 53C15, 57R52, 58F05

Retrieve articles in all journals with MSC: 57R15, 53C15, 57R52, 58F05


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1994-1188638-X
PII: S 0002-9947(1994)1188638-X
Article copyright: © Copyright 1994 American Mathematical Society